Florida, 2017

Flood and Damaging Winds in Florida, July 21, 2017

July 21, 2017 · NWS MFL · 3 events in 2 counties and zones

A deep trough moving across the eastern seaboard with southerly flow brought abundant tropical moisture to South Florida from the Caribbean. Heavy rainfall led to to some flooding of roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A deep trough moving across the eastern seaboard with southerly flow brought abundant tropical moisture to South Florida from the Caribbean. Heavy rainfall led to to some flooding of roadways. Some storms were strong enough to cause tree damage in Palm Beach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 21, 7:11 AM EST, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 21, 7:11 AM EST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Miami FL
811 AM EDT Fri Jul 21 2017

.AVIATION...
Active weather looks possible through most of the day, and with
the storm motion from the southwest, convection will be pushed
towards the east coast TAF sites. Thunderstorms should hold off
through at least mid morning, but SHRA may be possible, except
for the Gulf coast where TSRA/VCTS is possible as cells move
onshore. While VFR is forecast, some localized IFR is possible
under heavy showers and storms. Convective activity should
diminish this evening.

&&

.UPDATE...
Have updated the forecast with the latest hi-res and synoptic
model data. The new runs have slightly reduced PoPs through the
day, as well as chances for thunderstorms, but still remain mostly
in the high end chance category. Storm motion is from the
southwest this morning, which should keep the Atlantic coast drier
first thing this morning, but should cause more activity for the
Atlantic metro areas by late morning into early afternoon.
Otherwise, only tweaked other forecast parameters to account for
current conditions.

&&

.PREV DISCUSSION... /issued 310 AM EDT Fri Jul 21 2017/

DISCUSSION...
Short Term (Today-Sunday)...models depict a mid level trough
located across the eastern seaboard, which combined with the
western edge of a high pressure cell over the west Atlantic will
keep a generally light southerly flow over South Florida today.
This weather regime will result in continuing deep tropical
moisture advection from the Caribbean and the Gulf of Mexico,
supporting numerous showers and thunderstorms this afternoon.
Best chances of rain reside over interior areas, but a few strong
storms are certainly possible over the Atlantic metro areas.

Little changes can be seen on model guidance for the rest of the
weekend, with a good general consensus of having a mid level
closed low developing at the base of the aforementioned trough
later today, which cuts off and drifts to the southwest as it
dissipates. Meanwhile, a drier air mass is also expected to
filter into the region, bringing a decrease in shower activity and
fewer thunderstorms. Winds also shift to a more easterly/southeasterly
regime as a sfc ridge expands across the western Atlantic and
into the state. Therefore, a more typical summertime Florida
weather pattern should return for the rest of the weekend. Expect
showers and thunderstorms developing along the Atlantic and Gulf
coast sea breezes during the late morning and then pushing inland
during the afternoon.

Long term (Sunday night-Thursday)...deep ridging establishes next
week with mainly east to southeasterly flow over South Florida.
Generally dry conditions will prevail during the long term, except
for periods of scattered showers and thunderstorms each afternoon
and early evening as sea breezes develop. Temperatures will remain
near normal values throughout the forecast period.

MARINE...
Scattered to numerous showers and thunderstorms will continue to
affect the Atlantic and Gulf coastal waters today, with
south/southeasterly winds in the 10 to 15 knots range at times.
Winds then shift to the east/southeast by early next week. Wave
heights will be 3 feet or less across the Atlantic and Gulf
coastal waters.

Brief periods of rough seas and gusty winds will accompany any
thunderstorm that forms.

AVIATION...
Isolated showers, with a few rumbles of thunder, will begin to
develop over the waters along the east coast around 10Z and
transition to VCTS by mid morning. Light south southeast winds
will prevail along the east coast, and a Gulf breeze along the
west coast. VCTS conds are expected to develop during the
afternoon, due to sea breeze interaction.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  91  77  92  77 /  60  40  50  30
Fort Lauderdale  90  78  90  79 /  40  30  40  20
Miami            91  78  91  79 /  50  20  40  20
Naples           90  77  92  77 /  50  20  40  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

UPDATE...13
DISCUSSION...17/AR
MARINE...17/AR
AVIATION...13
Hazardous weather outlook, Jul 21, 8:30 AM EST, 3 hours 20 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
930 AM EDT Fri Jul 21 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
220130-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
930 AM EDT Fri Jul 21 2017

...THUNDERSTORMS POSSIBLE ACROSS SOUTH FLORIDA TODAY...
...POOR DRAINAGE FLOODING POSSIBLE WITH HEAVIER RAINFALL...
...WATERSPOUTS POSSIBLE OVER LOCAL WATERS...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Thunderstorms are forecast to develop across South
Florida during the late morning hours, increasing in coverage across
the interior and the the Atlantic coast metro during the afternoon
and evening. The primary threats will be lightning, heavy rainfall,
and gusty wind.

Waterspouts: Waterspouts are possible over all the local waters
today, primarily through the early afternoon hours.

Flooding: Locally heavy rainfall may lead to poor drainage flooding
in urbanized and low lying areas. The primary impact will be
significant ponding of water on roadways.

Hail: Small hail may be possible with any stronger thunderstorms
across South Florida today.

Wind: Thunderstorm wind gusts of 45 to 50 miles per hour is possible
with any stronger thunderstorms today, especially in the eastern
half of the region.

Temperatures: Heat index values for the interior and west coast are
forecast to reach between 105 to 107 this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered to numerous thunderstorms are possible each day, with the
greatest coverage shifting this weekend to interior and Gulf Coast
in the afternoons and evenings. Frequent lightning, gusty winds, and
torrential rainfall will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jul 21, 10:41 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
1141 AM EDT FRI JUL 21 2017

FLZ067-071-072-172-211630-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Inland Palm Beach County FL-
1141 AM EDT FRI JUL 21 2017

...Significant Weather Advisory for 45 to 55 mph winds for eastern
Broward County Until 1230 PM EDT...

* At 1141 AM EDT...Doppler radar was tracking a strong thunderstorm
  over Weston, or near Davie, moving northeast at 10 mph.

* The primary impacts will be gusty winds of 45 TO 55 mph. These
  winds can down small tree limbs and branches, and blow around
  unsecured small objects. Seek shelter in a safe building until the
  storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Fort Lauderdale, Pembroke Pines, Coral Springs, Pompano Beach,
  Davie, Plantation, Sunrise, Tamarac, Margate, Lauderhill, Weston,
  Coconut Creek, Oakland Park, North Lauderdale, Lauderdale Lakes,
  Cooper City, Parkland, Broadview-Pompano Park, Sunshine Acres and
  Pine Island Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

For additional information visit the Miami National Weather Service
website at www.weather.gov/miami. For information in Spanish, visit
our website at www.weather.gov/miami/espanol.

&&

LAT...LON 2600 8035 2606 8050 2636 8037 2621 8012
TIME...MOT...LOC 1541Z 214DEG 11KT 2610 8039

SI
Special weather statement, Jul 21, 10:44 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
1144 AM EDT FRI JUL 21 2017

FLZ063-066-067-070-211630-
Hendry FL-Inland Collier County FL-Inland Palm Beach County FL-
Glades FL-
1144 AM EDT FRI JUL 21 2017

...Significant Weather Advisory for frequent to excessive lightning,
small hail and 45 to 55 mph winds for eastern Hendry County Until
1230 PM EDT...

* At 1144 AM EDT...Doppler radar was tracking a cluster of strong
  thunderstorms 8 miles south of Devils Garden, or 11 miles south of
  Montura, moving east at 15 mph.

* The primary impacts will be frequent to excessive lightning, gusty
  winds from 45 TO 55 mph, small hail, torrential downpours, or a
  combination of these are possible. Lightning is the number one
  weather related killer in Florida. Trees and open shelters offer no
  protection. These winds can down small tree limbs and branches, and
  blow around unsecured small objects. Seek shelter in a safe
  building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Clewiston, Montura, Hendry Correctional, Devils Garden and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2628 8125 2667 8131 2680 8094 2642 8081
TIME...MOT...LOC 1544Z 249DEG 13KT 2649 8116

IRL
Special weather statement, Jul 21, 10:45 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
1145 AM EDT FRI JUL 21 2017

FLZ066-070-071-211630-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
1145 AM EDT FRI JUL 21 2017

...Significant Weather Advisory for 45 to 55 mph winds for east
central Collier and west central Broward Counties Until 1230 PM
EDT...

* At 1145 AM EDT...Doppler radar was tracking a strong thunderstorm 9
  miles northwest of Big Cypress National Preserve, or 19 miles
  northeast of Everglades City, moving east at 20 mph.

* The primary impacts will be gusty winds of 45 TO 55 mph. These
  winds can down small tree limbs and branches, and blow around
  unsecured small objects. Seek shelter in a safe building until the
  storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Miccosukee Indian Reservation, Big Cypress National Preserve and
  Miccosukee Service Plaza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2599 8127 2615 8130 2629 8085 2600 8080
TIME...MOT...LOC 1545Z 258DEG 19KT 2609 8120

SI
Local storm report, Jul 21, 11:18 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1218 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     TSTM WND GST     2 NE DAVIE              26.11N  80.28W
07/21/2017  M52 MPH          BROWARD            FL   MESONET

            A THUNDERSTORM WIND GUST OF 52 MPH 45 KNOTS WAS
            RECORDED BY THE WEATHERBUG MESONET SITE DVNHR LOCATED AT
            INDIAN RIDGE MIDDLE SCHOOL IN DAVIE AT 1159 AM EDT.

&&

EVENT NUMBER MFL1700283

KELLY
Special weather statement, Jul 21, 11:22 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
1222 PM EDT FRI JUL 21 2017

FLZ067-068-071-072-168-172-211700-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
1222 PM EDT FRI JUL 21 2017

...Significant Weather Advisory for frequent to excessive lightning,
small hail and 45 to 55 mph winds for northeastern Broward and
southeastern Palm Beach Counties Until 100 PM EDT...

* At 1222 PM EDT...Doppler radar was tracking a strong thunderstorm
  over Coral Springs, moving northeast at 5 mph.

* The primary impacts will be frequent to excessive lightning, gusty
  winds from 45 to 55 mph, small hail, torrential downpours, or a
  combination of these are possible. Lightning is the number one
  weather related killer in Florida. Trees and open shelters offer
  no protection. These winds can down small tree limbs and branches,
  and blow around unsecured small objects. Seek shelter in a safe
  building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Fort Lauderdale, Hollywood, Coral Springs, Pompano Beach, Davie,
  Plantation, Sunrise, Boca Raton, Deerfield Beach, Boynton Beach,
  Delray Beach, Tamarac, Wellington, Margate, Lighthouse Point,
  Lauderdale-By-The-Sea, Highland Beach, Ocean Ridge, Lauderhill and
  Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2654 8003 2608 8011 2613 8044 2664 8043
TIME...MOT...LOC 1622Z 213DEG 5KT 2629 8026

IRL
Special weather statement, Jul 21, 11:48 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
1248 PM EDT FRI JUL 21 2017

FLZ063-211730-
Glades FL-
1248 PM EDT FRI JUL 21 2017

...Significant Weather Advisory for frequent to excessive lightning,
small hail and 45 to 55 mph winds for northeastern Glades County
Until 130 PM EDT...

* At 1248 PM EDT...Doppler radar was tracking a strong thunderstorm
  near Lakeport, moving northeast at 10 mph.

* The primary impacts will be frequent to excessive lightning, gusty
  winds from 45 to 55 mph, small hail, torrential downpours, or a
  combination of these are possible. Lightning is the number one
  weather related killer in Florida. Trees and open shelters offer
  no protection. These winds can down small tree limbs and branches,
  and blow around unsecured small objects. Seek shelter in a safe
  building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Lakeport, Buckhead Ridge, Brighton Seminole Reservation and Indian
  Prairie Canal Mouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2720 8094 2719 8091 2718 8091 2717 8090
      2717 8088 2715 8087 2714 8087 2720 8083
      2718 8080 2716 8080 2691 8106 2703 8122
      2721 8111 2721 8094
TIME...MOT...LOC 1648Z 209DEG 8KT 2697 8104

IRL

The radar

The Miami radar (KAMX), 34 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Miami-Dade

When
July 21, 11:50 AM EST
Where
Miami-Dade County, 1.86 mi SW of Miami Lake
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
25.900, -80.320

Heavy rainfall caused flooding closing the ramp connecting the Palmetto Expressway at SR 826 and Interstate 75.

Thunderstorm Wind, Palm Beach

When
July 21, 11:55 AM EST
Where
Palm Beach County, 5.14 mi WSW of Delray Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
26.450, -80.150

Large tree limbs snapped by strong winds near the intersection of Jog Road and West Atlantic Avenue.

Thunderstorm Wind, Palm Beach

When
July 21, 12:17 PM EST
Where
Palm Beach County, Greenacres City
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
26.630, -80.120

Broadcast media reported a large tree blown over in Greenacres due to strong winds.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716461, 716465, 716463.